Advertisement

 

 

Immune reconstitution inflammatory syndrome associated with secondary syphilis.

Immune reconstitution inflammatory syndrome associated with secondary syphilis.
Author Information (click to view)

Frunza-Stefan S, Acharya G, Kazlouskaya V, Vukasinov P, Chiou Y, Thet Z,


Frunza-Stefan S, Acharya G, Kazlouskaya V, Vukasinov P, Chiou Y, Thet Z, (click to view)

Frunza-Stefan S, Acharya G, Kazlouskaya V, Vukasinov P, Chiou Y, Thet Z,

Advertisement
Share on FacebookTweet about this on TwitterShare on LinkedIn

International journal of STD & AIDS 2016 8 26() pii

Abstract

Immune reconstitution inflammatory syndrome (IRIS) is a condition associated with paradoxical worsening and/or new onset of an opportunistic infection in HIV patients following the initiation of anti-retroviral therapy or switching to more potent antiretroviral therapy (ART) regimen. Although IRIS associated with many opportunistic infections (OIs) has been well reported, syphilis has very rarely been mentioned in this regard. A 52-year-old male, diagnosed with AIDS six weeks ago, presented with the disseminated non-pruritic painless skin rash. He denied any fever, cough, shortness of breath, and joint pain or swelling. The patient had no similar symptoms, genital ulcers, or any medical illness in the past. CD4 cell count and viral load were 40 cells/mm(3) and 280,000 copies/ml, respectively, while screening tests for OIs including rapid plasma reagin test, quantiferon, cryptococcal antigen, and toxoplasma tests were negative at the time of HIV diagnosis. After three days of initiation of anti-retroviral therapy, he developed the above-mentioned skin rash. Repeat rapid plasma regain (RPR) test at this time was also negative. Punch biopsy of the skin lesion demonstrated findings suggestive of secondary syphilitic lesions, which was confirmed by immunostain. The repeat RPR, CD4 cell count, and viral load showed a titer of 1:256, 257 cells/mm(3), and 5000 copies/ml, respectively. His skin rashes faded away, and RPR titer trended down on treatment with benzathine penicillin without discontinuation of ART. The presence of an IRIS response does not predict overall HIV or OI treatment responses, and discontinuation of ART is not generally recommended as the benefits of treating HIV infection outweighs the risk associated with IRIS.

Submit a Comment

Your email address will not be published. Required fields are marked *

1 × three =

[ HIDE/SHOW ]